Hail, Morrill
- When
- May 19, 1:14 PM MST
- Where
- Morrill County, 5.39 mi NNW of Angora
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.925, -103.157
Received report via Facebook.
Thunderstorms developed over eastern Wyoming early in the afternoon on the 19th moved east over the Nebraska panhandle and strengthened. The strongest storm ended up producing up to golf ball sized hail in Morrill County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms developed over eastern Wyoming early in the afternoon on the 19th moved east over the Nebraska panhandle and strengthened. The strongest storm ended up producing up to golf ball sized hail in Morrill County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 10:20 AM MST, 2 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 1120 AM MDT Sun May 19 2024 .KEY MESSAGES... - Scattered to numerous showers and thunderstorms are likely across southeast Wyoming and the western Nebraska Panhandle today. A narrow window for a few strong to marginally severe storms may exist from the early/mid afternoon into the early evening hours, mainly over eastern portions of the Nebraska Panhandle. Hail up to one inch in diameter and wind gusts up to 60 MPH would be the primary hazards. - Another round of showers and thunderstorms will occur on Monday as the stagnant mid and upper-level jet remains overhead. - Lee cyclogenesis over southeast Colorado will contribute to a sub-998-mb surface low lifting across central KS into eastern NE from Monday evening into Tuesday morning, with substantial wrap-around moisture working its way into the CWA. Minor snow accumulations will be possible in the high country. A few snow flakes could mix in as low as 6000 feet into Cheyenne late in the forecast period. && .SHORT TERM /THROUGH TUESDAY/... Issued at 435 AM MDT Sun May 19 2024 Showers and thunderstorms may become quite numerous across south east Wyo and the western Neb Panhandle this afternoon w/ several mid-level disturbances embedded within west-southwest flow aloft and a coupled northern/southern stream H25 jet suggesting a very broad area of upper-level divergence. High-resolution models are continuing to show a broad range of solutions with regard to the overall timing of convection, but agree on the general trends w/ two primary focus areas for this activity. Most areas should see weaker storms associated w/ the upper jet. A better chance for a few stronger storms will exist mainly across the far eastern row of Nebraska Panhandle counties, just ahead of the surface trough and dryline if initiation can occur before it translates east of the CWA. The primary hazard period would be from early afternoon through early evening, though chances for rain showers will most likely persist through the night. In eastern areas, surface dew- points in the lower to middle 50s coupled w/ steep mid-level LRs should support MLCAPEs around 500-1000 J/kg early this afternoon before the dryline clears the area. 0 to 6 km shear around 30-35 knots would support organized updrafts for a time, albeit rather brief this afternoon. The primary hazards will be gusty winds to 60 MPH and marginally severe hail. Scattered to numerous showers should continue through much of the night, mainly along & north- west of a Laramie WY to Chadron NE line given the orientation of the H25 jet. By Monday afternoon, the CWA once again becomes the focus for convective development with intense 60+ knot 0 to 6 km shear along with unidirectional wind profile possibly supporting organized linear segments capable of producing strong winds. May see some activity develop off the central Laramie Range as well, as the Chugwater cyclone ramps up during the afternoon. A more widespread precipitation episode still appears likely for Monday night through Tuesday as robust cyclogenesis across south east Colorado contributes to a sub-998-mb surface low lifting to the northeast across central KS and eastern NE between 00z - 12z Monday night and Tuesday morning. Although there is still a good bit of model uncertainty w/ regard to the storm track and actual footprint of the wrap-around moisture field, this should be good for at least measurable precipitation for much of the CWA w/ the best chances for more robust totals western Neb. H7 temperatures falling to 0 to -2 deg C should support minor snow accumulations in the high country. It is possible for rain to mix with snow in Cheyenne for a time, but no impacts are expected. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Issued at 435 AM MDT Sun May 19 2024 An active pattern expected for the long term with the potential for snow Wednesday morning and daily shower and thunderstorm chances across the region. Tuesday into Wednesday, a strong trough will dig across the area and bring colder temperatures, rain showers, and potentially some snowflakes. 700mb temperatures drop well below 0C on Wednesday morning and keep surface low temperatures in the upper- 20s and low-30s west of I-25 and mid-30s to low-40s east. Forecast soundings from the GFS further support a saturated environment with cool temperatures in the low-levels. Snow mixed with rain will be favored all the way down to around 6000ft, with mainly snow favored for the higher terrain. However, the exact amount of snow intermixed with the rain will depend partially on the precipitation rates. With higher rates, snow will be more likely with larger flakes mixed in with the rain. With lower rates, expect showers to be mostly rain with a flurry or two mixed in. Given the cold start on Wednesday, along with cloud cover, and the potential rain/snow mix early, decreased temperatures for Wednesday a few degrees. With the cloud cover, recovery into the low-60s may be challenging, despite a quick warmup in the 700mb layer expected. Thursday looks to be a quieter, transition day as the upper-level trough moves out of the region ahead of another trough building off to the west. Southwesterly flow will dominate the upper-levels Thursday with similar winds expected at 700mb. 700mb temperatures will warm into the 4-7C range for most of the area, leading to a quick warmup into the low-60s to upper-70s area wide. With southwesterly flow at 700mb and the surface, could get a few showers and maybe a thunderstorm develop off the higher terrain, so kept some low PoPs (15-25%) in at this time. Models begin to disagree about the incoming upper-level trough on Friday morning, with the ECMWF suggesting a strong trough, while the GFS is weaker and broader. The GFS tries to develop brief ridging later in the day Friday, while the ECMWF keeps the region under troughing throughout the day. Decided to lean more towards the ECMWF solution and dropped temperatures on Friday into the mid-50s and upper-60s in association with the upper- level trough. With the long ranges models suggesting some amount of precipitation Friday, felt confident keeping PoPs in the 25-35% range for Friday, as some precipitation is likely. Saturday through the remaining long term forecast looks messier at this time with significant model disagreement. Long range models attempt to bring in an upper-level trough after brief ridging (ECMWF) or zonal flow (GFS) on Saturday. The GFS is more aggressive at this time, with a strong upper-level low positioned over the Pacific Northwest and moving eastward turning into a bowling ball low. The ECMWF on the other hand does not show a bowling ball low and instead keeps a broader trough just to the north of the CWA. The GFS solution would likely lead to more precipitation across the region, while the ECMWF solution would be much drier and windier. Due to disagreement between long range models, kept PoPs in the 20- 30% range throughout the weekend and into early next week. The weekend will be warmer than the work week, with highs on Saturday currently forecast to be in the low- to mid-70s area wide. However, it is important to note that these warmer temperatures rely more on the ECMWF solution panning out, with the GFS solution likely being wetter and cooler for the weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1116 AM MDT Sun May 19 2024 While VFR conditions are primarily expected to persist across southeast Wyoming and western Nebraska, gusty showers with isolated lightning strikes have begun developing near KRWL and will continue moving east through the afternoon. VCTS is possible at all TAF terminals, mainly between 19Z and 23Z, but showers may linger through 02Z. Overnight a cold front pushes through, increasing winds with north to northwest gusts 30 to 40 knots possible. Lower CIGS may begin working their way eastward after 10Z starting near KRWL. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...AM AVIATION...LEG
Special Weather Statement
National Weather Service Cheyenne WY
1235 PM MDT Sun May 19 2024
WYZ109-110-113-114-191915-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
1235 PM MDT Sun May 19 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CARBON COUNTY
THROUGH 115 PM MDT...
At 1234 PM MDT, Doppler radar was tracking a cluster of
thunderstorms along a line extending from near Elk Mountain to 12
miles northwest of Shively Field. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elk Mountain, Arlington, and McFadden.
This includes Interstate 80 in Wyoming between mile markers 242 and
273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4170 10608 4161 10608 4143 10702 4161 10712
4181 10647
TIME...MOT...LOC 1834Z 256DEG 25KT 4166 10646 4152 10702
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
114 PM MDT Sun May 19 2024
NEZ003-096-191945-
Box Butte NE-South Sioux NE-
114 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOX BUTTE AND
SOUTHEASTERN SIOUX COUNTIES THROUGH 145 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Flahertys Corner, or 22 miles north of
Scottsbluff, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flahertys Corner and Kilpatrick Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4209 10362 4221 10368 4238 10342 4209 10328
TIME...MOT...LOC 1914Z 242DEG 18KT 4218 10358
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Sun May 19 2024
NEZ019-021-191945-
Scotts Bluff NE-Morrill NE-
118 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SCOTTS BLUFF AND
NORTHWESTERN MORRILL COUNTIES THROUGH 145 PM MDT...
At 118 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bayard, or 18 miles east of Scottsbluff, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bayard, Angora, Moomaw Corner, and The Intersection Of Highway 385
And L62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4172 10339 4186 10344 4199 10299 4176 10291
TIME...MOT...LOC 1918Z 255DEG 35KT 4181 10331
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BrothersThe Cheyenne radar (KCYS), 162 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
2 hail. Local standard time, as filed.
Received report via Facebook.
Received report from mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168221, 1168204.